Article

Steady states in hierarchical structured populations with distributed states at birth

Citation

Farkas JZ & Hinow P (2012) Steady states in hierarchical structured populations with distributed states at birth. Discrete and Continuous Dynamical Systems - Series B, 17 (8), pp. 2671-2689. https://doi.org/10.3934/dcdsb.2012.17.2671

Abstract
We investigate steady states of a quasilinear first order hyperbolic partial integro-differential equation. The model describes the evolution of a hierarchical structured population with distributed states at birth. Hierarchical size-structured models describe the dynamics of populations when individuals experience size-specific environment. This is the case for example in a population where individuals exhibit cannibalistic behavior and the chance to become prey (or to attack) depends on the individual's size. The other distinctive feature of the model is that individuals are recruited into the population at arbitrary size. This amounts to an infinite rank integral operator describing the recruitment process. First we establish conditions for the existence of a positive steady state of the model. Our method uses a fixed point result of nonlinear maps in conical shells of Banach spaces. Then we study stability properties of steady states for the special case of a separable growth rate using results from the theory of positive operators on Banach lattices.

Keywords
Hierarchical structured populations, steady states, fixed points of nonlinear maps, semigroups of linear operators, spectral methods, stability

Journal
Discrete and Continuous Dynamical Systems - Series B: Volume 17, Issue 8

StatusPublished
Publication date30/11/2012
Publication date online07/2012
URLhttp://hdl.handle.net/1893/9230
PublisherAmerican Institute of Mathematical Sciences
ISSN1531-3492